Back to Ask the Diabetes Team Ask the Diabetes Team

From Norhumberland, England:

My son has had type 1 diabetes for 19 months. He is 13 years, 3 months old. He takes Human Mixtard 70/30 twice a day. During the first year, his readings were fine on a low dosage, 20 to 30 units a day. Over the past two to three months, he is high every morning, well over 10 mmol/l [180 mg/dl], sometimes near 20 mmol/l [360 mg/dl]. I have increased his insulin so he now takes 34 units in the morning and 24 units before tea. The nurse said he could be high in the morning because of hormones. Would you say this is possible? We are sensible with his diet and he is quite active. He weighs about 8 stones (112 pounds) and is 5 feet, 3 inches.


Your nurse is absolutely correct. The hormones responsible for growth and sexual development have quite an effect in pushing blood glucose levels up before breakfast. The trouble with twice daily injections is that it is difficult to get the evening dose right for controlling this without causing hypoglycemia in the early hours of the night. For this reason, many centers now advocate a split evening insulin regimen, which means splitting the fast and long elements of the evening dose, giving the fast before the evening meal and the long around 10 p.m. You should discuss this with your son's diabetes team.


Original posting 12 Jul 2004
Posted to Hyperglycemia and DKA and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.